Nerve Damage Due To Vitamin Overdose

Nerve damage The internet is a boon as well as a bane to many. Pseudo doctoral advices and articles on the net about health concerns and possible remedies in terms of vitamin supplementation can result in hypervitaminosis, a condition that simply means vitamin toxicity.

Overdose of vitamins can cause many minor as well as major complications. One such common and serious side effect of the over use of vitamin supplementation is extensive nerve damage in the body.

Vitamins That Cause Nerve Damage

There are many types of vitamin toxicities like hypervitaminosis A, B, D, E and K. It is hypervitaminosis B, D and K that causes nerve damage issues in humans.

B-Complex multivitamins are needed for maintaining healthy metabolism in the body. Many use synthetic B-complex vitamin pills to control their blood sugar levels and to maintain their nerves. Vitamin B Complex has the following vitamins – B-1, B-2, B-3, B-5, B-6, B-7, B-9 and B-12, also known as thiamine, riboflavin, niacin, pantothenic acid, pyridoxine, biotin, folate, and cobalamin.

Most of us use B-Complex vitamin supplementation for one use or the other. However, the following B Vitamins can cause hypervitaminosis – Naicin, pyridoxine and folate. Vitamin B-1, B-2 and B-7 do not cause any toxic effects even when taken in excess.

Vitamin B-3 or Niacin

Vitamin B-3 supplementation is taken to maintain healthy body metabolism. Optimum usage of the vitamin helps in preventing the nervous system from damage. However, overdose of synthetic Vitamin B-3 may cause nerve damage. The dietary reference intake or DRI is a maximum of 100 mg of Vitamin B-3 in children and 35 mg for adults.

Vitamin B-9 or Folate

insomnia

Even though many women are advised to take folic acid, overdose of the vitamin may cause neurological issues like confusion and insomnia.

Vitamin B-6 or Pyridoxine

Overdose of Vitamin B-6 or prolonged usage of this vitamin may lead to numbness of hands and feet in many. Excess of Vitamin B-6 can cause loss of sensation due to the overproduction of neurotransmitters in the body. This condition that affects the cognitive abilities of people is known as sensory neuropathy. Some of the symptoms reported by patients due to the overdose of Vitamin B-6 include the following – numbness, tingling sensation, burning feeling in hands and legs, and the inability to balance the body.

Vitamin B-12

Overdose of synthetic Vitamin B-12 may cause nerve damage characterized by numbness and itchiness of the limbs.

Vitamin D

hearing impairment

Overdose of the sunshine vitamin may cause excess calcium in the blood. Excess calcium may lead to overproduction of neurotransmitters in the body causing symptoms like hearing impairment, pricking, pain and numbness in other body parts. The recommended daily dosage limit for Vitamin D is 250 mg or 10,000 IU.

Vitamin K

Overdose of Vitamin K in infants may also damage the nerves as it slows down the blood supply to the brain. The recommended daily dosage of Vitamin K for infants is 30 mcg.

Conclusion

Nerve damage due to the overdose of the above given vitamins can be reversed by stopping the supplementation at the earliest. According to experts, overdose of Vitamin B-1 (thiamine), Vitamin B-2 (Riboflavin) and Vitamin B-7 (Biotin) does not cause any serious side effects or toxicity. Overdose of Vitamin B-5 (pantothenic acid) may in some cases lead to diarrhea.

Photo Credit: http://www.umm.edu/imagepages/9765.htm